Tornadoes · United States · Ohio · 2018
EF0 tornado, Owens, Ohio, July 31, 2018
This EF0 tornado ran 0.6 miles across Marion County on July 31, 2018, touching down at 10:36 PM EDT and reaching 20 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 31, 2018
- Touchdown
- 10:36 PM EDT (02:36 UTC)
- Lifted
- 10:38 PM EDT (02:38 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Marion County
- Touchdown point
- 40.513, -83.115
- Lift-off point
- 40.520, -83.108
- Record number
- 1807312036-01
What the Weather Service recorded
A weak area of low pressure moved north across Ohio late on July 31st. Some scattered showers and a few thunderstorms developed in advance of the low. A brief tornado was reported over Marion County and a second tornado occurred in Lucas County. Damage from the Marion County tornado was minimal but some homes were damaged in Lucas County.
An EF0 tornado touched down in a corn field along Benzler Lust Road just to the east of Benzler Road. The tornado tracked northeast for just over a half mile and lifted as it approached Owens Road. A barn near the initial touchdown lost its roof and a tree was knocked down nearby. Some crop damage also occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jul 31, 9:12 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 31, 9:12 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 912 PM EDT Tue Jul 31 2018 ...Late Evening Near Term Forecast Update... .SYNOPSIS... An area of low pressure will move across western Ohio tonight before moving into southern Canada on Wednesday. This storm system will drag a cold front through the forecast area on Wednesday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... We will be watching closely over the next several hours through midnight the broken line of showers and storms between I-71 and I-75 through the late evening. There a couple of strong to severe storms that are rotating and have produced at least one confirmed tornado at this time. That will be the focus area of our attention as these continue to move northeastward into our CWA. We cannot rule out an isolated short lived spin up tornado or damaging wind gusts with this broken line. One note to add, there will be very little to no lightning with these storms. Previous discussion... Low pressure will move northward across western Ohio tonight and slowly push a cold front across the forecast area on Wednesday. A large shield of precipitation is associated with the surface low and it has moved across the forecast area during the day. A dry slot has developed over north central Ohio and will continue to progress eastward this afternoon and evening. Showers and thunderstorms on the back side of the low pressure system will creep northeastward overnight. Thunderstorm development is also possible near the dry slot late this afternoon and evening. Shear levels are very high near the surface low. If thunderstorms do develop, they will have the potential to become severe. The cold front will slowly move across the forecast area on Wednesday and Wednesday night. This system will keep scattered showers and a few thunderstorms over the region. Guidance temperatures appear to be reasonable and there will be few adjustments. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... The cold front that is forecast to impact the region will have moved southeast out of the area by Thursday morning...with only the possibility of lingering showers across the far eastern counties. Otherwise...another upper trough will slowly move east...approaching western Ohio Thursday evening into Friday. This will allow for a few showers and maybe even a thunderstorm across the eastern counties. Upper level high pressure will begin to build northwest over the region on Saturday resulting in a warming trend. Temperatures on Saturday afternoon will be slightly above normal. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Models coming into a little better agreement on the long term forecast. Broad flat ridge over the area at the upper levels with large surface high stretching from the SE across the Upper Ohio Valley. Expect above normal temps in the mid to upper 80s through the period. As for precip left low chance pops going during the day Monday. Better chance of convection on Tuesday. GFS tracks low across the Lower Great Lakes, while ECMWF tracks low across the Northern Lakes. But this far out will just go with low chance pops. && .AVIATION /00Z Wednesday THROUGH Sunday/... Scattered showers will continue to be around most TAF sites through the evening and overnight hours. A few isolated storms will also be possible and can't rule out isolated stronger convection mainly over central Ohio area. Ceilings will be a challenge with variable conditions from VFR to MVFR and maybe IFR as the upper level low/trough slowly moves across the region. With this TAF update, we will show that downward trend through the night into Wednesday morning. Scattered showers and isolated storms will also be around for Wednesday with mainly VFR condition outside of any showers and convection. Winds 5 to 10 knots will also be changeable through the next 24 to 30 hours with easterly to southeasterly shifting to southerly and eventually southwesterly as the surface low pressure moves over the area. OUTLOOK...Non-VFR possible in showers and thunderstorms into Thursday. && .MARINE... Quiet conditions on the lake through the remainder of the week. Low pressure across the Ohio valley will slowly move northward towards the lake by tonight. Easterly flow will increase through the day but should generally be less than 15 kts. As the low moves north of the lake overnight into Wednesday morning, winds will shift out of the south, becoming southwesterly during the morning. Flow will remain out of the southwest at 10 kts or less through the remainder of the week and weekend as high pressure builds across the region. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garnet NEAR TERM...Garnet/Griffin SHORT TERM...Riley LONG TERM...DJB AVIATION...Griffin MARINE...Riley
Hazardous weather outlook, Jul 31, 9:28 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 928 AM EDT Tue Jul 31 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-011330- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 928 AM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a marginal risk of severe weather for much of the area this afternoon and early this evening. The greatest threat will be damaging wind gusts. In addition there is a moderate risk for swimming hazards for all of the beaches except across the Ashtabula Lakeshore as well as northern Erie. A moderate risk of swimming hazards implies that large waves and dangerous currents are possible. Stay away from areas like piers...breakwalls...and river mouths where dangerous currents are possible. Always have a flotation device with you in the water. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Riley
In the hours before
Special weather statement, Jul 31, 9:12 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
912 PM EDT TUE JUL 31 2018
OHZ006-017-018-027-028-036-010215-
Crawford-Seneca-Wyandot-Marion-Wood-Hancock-
912 PM EDT TUE JUL 31 2018
...A BROKEN LINE OF SHOWERS WILL AFFECT SENECA...MARION...
WYANDOT...CRAWFORD...SOUTHEASTERN WOOD AND HANCOCK COUNTIES...
At 907 PM EDT, radar indicated a line of showers along a line
extending from south of Findlay to west of Columbus. Movement was
northeast at 25 mph. This line of showers with embedded
thunderstorms has a history of producing short lived tornadoes.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4116 8388 4117 8382 4119 8382 4125 8284
4092 8283 4065 8286 4064 8296 4049 8296
4048 8302 4043 8303 4044 8325 4051 8325
4051 8342 4068 8342 4071 8349 4082 8351
4082 8388
TIME...MOT...LOC 0107Z 233DEG 20KT 4090 8360 4067 8354 4040 8348 3997
8370
MullenThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
2.6 hours before the tornado, 134 km from the path. August 1, 2018.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 1669 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 6.4 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
9.4 hours after it, 134 km from the path. August 1, 2018.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -90 J/kg
- Surface CAPE
- 234 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Marion (MNN), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the touchdown began at 02:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of July 31, 2018
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.